Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 290, NWS Des Moines, IA

September 17, 20185 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2018, 3:02 PM CDT for 5 counties in Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2018, 3:02 PM CDT (20:02 UTC)
Expired
Sep 17, 2018, 3:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA

What was reported inside it

TimeReportWhereRemark
Sep 17, 3:12 PM CDTHAIL 12 Wsw Forest City, IAALSO HEAVY RAIN AND 45 MPH WINDS.
Sep 17, 3:15 PM CDTTSTM WND DMGGarner, IAPOWER LINES DOWN. REPORTED BY HANCOCK COUNTY SHERIFF/S DEPT.
Sep 17, 3:15 PM CDTTSTM WND GST 50Garner, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KDMX 172002
SVRDMX
IAC033-081-091-109-197-172045-
/O.NEW.KDMX.SV.W.0290.180917T2002Z-180917T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
302 PM CDT MON SEP 17 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wright County in north central Iowa...
  Southern Kossuth County in north central Iowa...
  Hancock County in north central Iowa...
  Northern Humboldt County in north central Iowa...
  West central Cerro Gordo County in north central Iowa...

* Until 345 PM CDT.

* At 302 PM CDT, severe thunderstorms were located along a line
  extending from near Eagle Lake to 14 miles southwest of Algona,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Algona, Garner, Britt, Eagle Lake, Clear Lake, West Bend, Ventura,
  Kanawha, Klemme, Wesley, Livermore, Corwith, Bode, Lu Verne,
  Crystal Lake, Renwick, Goodell, Duncan, St. Joseph and Miller.

This includes Interstate 35 between mile markers 186 and 187.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4303 9331 4283 9386 4274 9419 4291 9444
      4293 9445 4304 9444 4326 9370 4326 9369
TIME...MOT...LOC 2002Z 288DEG 24KT 4315 9369 4290 9438 

HAIL...<.75IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
708 
WWUS53 KDMX 172029
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
329 PM CDT MON SEP 17 2018

IAC091-109-172038-
/O.CAN.KDMX.SV.W.0290.000000T0000Z-180917T2045Z/
Kossuth IA-Humboldt IA-
329 PM CDT MON SEP 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KOSSUTH AND NORTHERN
HUMBOLDT COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4283 9385 4288 9394 4297 9396 4315 9351
      4303 9331
TIME...MOT...LOC 2028Z 288DEG 24KT 4310 9347 4285 9416 

$$

IAC033-081-197-172045-
/O.CON.KDMX.SV.W.0290.000000T0000Z-180917T2045Z/
Wright IA-Hancock IA-Cerro Gordo IA-
329 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN WRIGHT...SOUTHERN HANCOCK AND WEST CENTRAL CERRO
GORDO COUNTIES...

At 328 PM CDT, severe thunderstorms were located along a line
extending from near Clear Lake to 8 miles north of Dakota City,
moving east at 30 mph.

At 315 PM CDT, law enforcement reported power lines down in Garner.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garner, Clear Lake, Ventura, Kanawha, Klemme and Goodell. 

This includes Interstate 35 between mile markers 186 and 187.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4283 9385 4288 9394 4297 9396 4315 9351
      4303 9331
TIME...MOT...LOC 2028Z 288DEG 24KT 4310 9347 4285 9416 

HAIL...<.75IN
WIND...60MPH
 
$$

Kotenberg
095 
WWUS53 KDMX 172040
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
340 PM CDT MON SEP 17 2018

IAC033-081-197-172050-
/O.EXP.KDMX.SV.W.0290.000000T0000Z-180917T2045Z/
Wright IA-Hancock IA-Cerro Gordo IA-
340 PM CDT MON SEP 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WRIGHT...SOUTHERN
HANCOCK AND WEST CENTRAL CERRO GORDO COUNTIES WILL EXPIRE AT 345 PM
CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

LAT...LON 4283 9385 4288 9394 4297 9396 4315 9351
      4303 9331
TIME...MOT...LOC 2040Z 288DEG 24KT 4308 9337 4283 9406 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:38 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 17, 12:38 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1238 PM CDT Mon Sep 17 2018

.SHORT TERM.../Today through Tonight/
Issued at 310 AM CDT Mon Sep 17 2018

Upper ridging across the central United States was undergoing
flattening early this morning as shortwave passes through southern
Canada. This is allowing a front to sink south through the Dakotas
and Minnesota early this morning. This boundary will settle toward
far northern Iowa by this afternoon. Meanwhile, the state will
remain in the warm sector today with south winds as thermal
ridging in the Plains presses back into the state. Temperatures
should respond well given decent mixing and sunshine for much of
the state today and highs will be around 90 in most locations.
When combined with dewpoints approaching 70, heat index values in
the low to mid 90s will be common by early to mid afternoon for an
unseasonably warm day once again.

By later this afternoon as the front nears northern Iowa, MUCape
from 1500-2500 J/KG are expected across northern Iowa. While
convergence will be somewhat weak given a col across the north in
the surface winds, some convection is anticipated near the
boundary by mid to late afternoon. The decent instability should
produce strong enough updrafts for marginally severe hail this
afternoon and evening in the far north, and a few severe storms
remain possible despite the relatively weak low level shear.

The low level jet will point into the boundary tonight albeit
weak to moderate flow at best but it should fuel convection into
the overnight. The main concern will transition to localized heavy
rainfall with PWATs of 1.5-2.0" and warm cloud depth of 10-12kft.
This first round of precipitation will likely act to saturate soil
although an isolated flash flood threat will exist. Farther
south, not much threat for precipitation is expected south of
Highway 30 with temperatures remaining well above normal.

.LONG TERM.../Tuesday through Sunday/
Issued at 310 AM CDT Mon Sep 17 2018

The front lingers near northern Iowa on Tuesday into early
Wednesday morning before lifting northward into Minnesota ahead of
an approaching wave. Thunderstorms are forecast to redevelop
across northern into central Iowa on Tuesday afternoon into the
evening with little severe threat. The main concern will continue
to focus on heavy rainfall from Tuesday into Wednesday across
northern Iowa and WPC has highlighted these areas for the
potential of excessive rainfall. Given the heavy rain over the
past month, the is certainly the threat of renewed river flooding
in the river basins, particularly the Iowa and Cedar. Temperatures
will be held in check farther north by clouds and precipitation
threat but are expected to remain above normal across the south
where insolation and weak south flow is expected to persist.

Close attention will need to be directed to frontal placement on
Wednesday evening/night as the low level inflow will be strongest
on that night ahead of the approaching surface wave. The high
PWATs and strong moisture transport will lead to heavy rainfall on
this night from southern Minnesota and possibly northern Iowa and
after a couple of prior days of rainfall, may set up to be a very
hydrologically active night. The front will sweep southeast
through the state on Thursday with the threat of storms as it
progresses through the state. Friday appears cooler and dry
statewide with high pressure passing through the upper Midwest.

There is significant divergence in the models into the weekend
with the Euro indicating the remnants of a tropical system from
the eastern Pacific passing through the southern half of the
state. The GFS remains drier for much of the weekend and will
continue to monitor trends.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1238 PM CDT Mon Sep 17 2018

Several concerns this period. Convection expected to gradually
impact the area over the next 24 to 36 hours with some influence
at KMCW by 01-02z then building southeast through 15z affecting
KALO/KOTM/KFOD. KDSM may escape the bulk of convection through 15z
due to warm dome aloft over western/central Iowa now. Cigs also
lower as second round of convection passes into region aft 10z.
This will have a tendency to bring KMCW/KFOD/KALO to MVFR
category. Some uncertainty regarding coverage of convection
overnight. Timing has already been delayed a bit north. Will
continue to make adjustments as needed. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...REV
Hazardous weather outlook, Sep 17, 4:00 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 AM CDT Mon Sep 17 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-181100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
400 AM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Today will once again be unseasonably hot and humid, with heat
index values in the low to mid 90s this afternoon. Those engaging
in strenuous outdoor activities should take appropriate
precautions.

Thunderstorms are forecast to spread from northern Iowa late today
down toward central Iowa tonight. A few strong to severe storms
may be possible north of Highway 20, with large hail the primary
threat. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected between Tuesday and
Thursday, especially across northern and northeastern Iowa. The
overall severe weather chances are low, however, there is
potential for heavy rain especially in the north and northeast.
This could lead to renewed rises on some rivers and streams later
in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ081>086-092>097-181100-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
400 AM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Today will once again be unseasonably hot and humid, with heat
index values in the low to mid 90s this afternoon. Those engaging
in strenuous outdoor activities should take appropriate
precautions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at intervals between Tuesday and
Thursday. Severe weather is unlikely, but locally heavy rainfall
may occur. It will also remain unseasonably hot and humid during
this time frame, with heat index values approaching or exceeding
90 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Lee

In the hours before

Special weather statement, Sep 17, 2:14 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
214 PM CDT MON SEP 17 2018

IAZ004>006-015-016-172015-
Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
214 PM CDT MON SEP 17 2018

...Wind Gusts in Excess of 40 mph and Small Hail Possible...

At 213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Elmore to near Linn Grove.
Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Estherville, Algona, Emmetsburg, Britt, Swan Lake, Five Island Lake,
Ingham Lake, Iowa Lake, Union Slogh, High Lake, Lost Island Lake,
Eagle Lake, Okamanpedan Lake, Silver Lake, Rush Lake, Armstrong,
Buffalo Center, Graettinger, West Bend and Ruthven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4350 9368 4291 9364 4291 9491 4350 9492
TIME...MOT...LOC 1913Z 261DEG 32KT 4354 9426 4294 9523

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:14 PM CDTSpecial Weather StatementDMXEmmet, Hancock, Kossuth, Palo Alto, Winnebago61 min
Sep 17, 3:24 PM CDTSpecial Weather StatementDMXCerro Gordo36 min
Sep 17, 3:43 PM CDTSpecial Weather StatementDMXFranklin47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.